I had a patient a while back struggling with ongoing depression symptoms, fatigue, and constipation indicative of symptoms of hypothyroidism. In this case, a couple of different antidepressants Remeron (mirtazapine) and Zoloft (sertraline) had been tried without any benefit. The most recent TSH was elevated at 13 requiring an increase in the levothyroxine dose from 150 mcg to 175 mcg. Over the previous 6 months the Synthroid (levothyroxine) had been increased 3 different times from a previous dose of 100 mcg. About 10 months ago the patient was diagnosed with osteoporosis and placed on a bisphosphate and calcium/vitamin D supplementation. This was an obvious case as the calcium was being administered at the same time as the Synthroid and was preventing adequate absorption. With inadequate absorption, the dose had to be escalated from their usual previous dose. Had the timing of the calcium been changed or timing of the Synthroid been changed from the start of the calcium, the patient may have avoided the struggle of battling with hypothyroidism symptoms and two potentially unnecessary medications. In a case like this, you may not see the effects of the calcium/Synthroid interaction for a couple of months, and by that time, the addition of the calcium may have been long forgotten. Just something to keep an eye out for!
Written By Eric Christianson
December 29, 2013
Looking for something?
Free PDF – Top 30 Medication Mistakes
Enjoy the blog? Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!